Medications that May Cause Incontinence

If a person is starting to suffer from urinary incontinence, or they find that an existing problem has got worse recently, it may be that medication is to blame. Certain types of drugs can cause - or worsen urinary incontinence, so take a close look at any medications being taken, and see if one of them could be the culprit.

 

Here are some common types of medication that can cause incontinence problems:

1. Blood pressure drugs or alpha blockers

Drugs intended to reduce blood pressure work by relaxing the blood vessels so that blood can move more freely. The problem with this is that it can cause the bladder and sometimes the urethra to relax as well. This can leave you at risk of stress incontinence (when a small amount of urine escapes when you cough, exercise or laugh). To combat this, try doing pelvic floor exercises to strengthen the muscles around the bladder, or if this doesn’t work, ask your doctor about switching medications.

2. Anti-depressants

Some anti-depressants or other mental health drugs may affect the way the bladder contracts, meaning that you might be unable to empty it fully. This can lead to overflow incontinence, when the bladder overfills and leaks.

If you’re taking anti-depressants and experiencing incontinence problems, talk to your doctor about alternative medications. Some tricyclic anti-depressants have actually been found to help incontinence.

3. Diuretics

Any medication prescribed as a diuretic, i.e. one that works to rid the body of excess salts and water, may cause incontinence. They work to help hypertension by causing the kidneys to flush out these excess substances, so you need to go to the toilet more often. This increases the pressure on your bladder.

If you’re taking a diuretic to help against hypertension, you should talk to your doctor, who may be able to find a medication that doesn’t cause incontinence.

4. Sleeping pills

Sleeping pills are designed to put you into a deep sleep, so you may miss the alert from your bladder that it’s full and you should go to the toilet. Added to that is the fact that sleeping pills relax the muscles, so you’re more prone to bedwetting.

To avoid this problem, try natural remedies for sleep instead, such as herbal remedies or melatonin (the hormone that tells your body it’s time to sleep). Try to do something relaxing before you go to bed – instead of watching TV, take a nice hot bath, for example. And make sure you stick to a routine of going to bed at the same time every night.

5. Some painkillers

Some opium-based painkillers can interfere with the bladder’s ability to contract, causing urine retention and overflow incontinence. They can also cause constipation, which can worsen urge incontinence. If you need painkillers, for example following an injury or surgery, ask your doctor about non-opium based painkillers.

 

If you suspect that medication that you or someone you know has been prescribed might be causing or worsening incontinence, don’t stop taking it. Talk to a GP first, as he or she will be able to advise on alternatives available.

 

This article has been written for interest and information only and should not be used in diagnosis. Sources used include: health.yahoo.net, webmd.com, nhs.uk. Please seek advice from a medical professional for any health issues that you, or someone you know, may have.

Male and female toilet signs need to be clear to help people with incontinence.

Need more advice on incontinence?

Call: 0845 226 0185

Share this

Member Log in

*